Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Could I still have Narcoloepsy?

03/23/2011

Question:

I am a 44-year-old female. I was diagnosed with Bipolar Disorder 10 years ago. I take Lamictal, Wellbutrin, Prozac. Have had a bit of hypomania years ago. Main symptom is Depression and extreme tiredness. Sometime still have racing thoughts. I had a sleep study with the daytime sleep study included. The Dr. said I do not have Narcolepsy. He said I had three long REMs during the night. I woke up during the last one.

He said I have idiopathic hypersomnia. He said the drug my Psych. suggested is a good choice, Vyvanse. But the Psych said it could be ADD. I don`t think it is ADD. I also need to mention that I am concerned with my memory, and may have to quit working because of organizational problems and forgetting names. I want to be sure this was an accurate diagnosis. I have what I consider to be microsleeps. I teach young children. While listening to small reading groups, I will sometimes struggle to keep my eyes open. I know I black out breifly, and wake when the child stops reading to get help with a word. They are first graders, so they don`t notice. I have also almost fallen asleep while reading aloud to the class. I had to force myself to stay alert. I feel like I slurred my words for a few seconds. Could this be caused by anything else, drugs, Bipolar, epilepsy, etc.? Should the sleep study have ruled out epilepsy? Maybe they are petite mal sesiures. I was epileptic as a child, with grand mal seizures, my sister too. Would the Lamictal possibly mask this?

Another concern is that I feel like I have bizarre dreams all night. I talk in my sleep, laugh etc. during naps. I have woken up batting spiders that I thought were falling from the ceiling. Once I sat up during a nap and asked my daughter why her hair was bright green. She thought it sounded so convincing she ran to look in the mirror, lol.

Thank you for reading this. Any suggestions would be very much appreciated.

Answer:

That’s quite a list of issues! Clearly your case is very complicated and it will be difficult to sort this out. A full history and physical examination, as well as a detailed review of your sleep studies would be required to fully answer your questions. Having said, I can try and answer what I can based on the information you have provided.

As far as the sleepiness, this may be caused by any combination of the underlying disorders or medications that you report. Depression and bipolar can certainly cause daytime sleepiness. Both Lamictal and Prozac can worsen the sleepiness. Wellbutrin is less associated with sleepiness than with insomnia. Based on available information, I agree with the assessment that sleepiness may be well explained by the bipolar disorder and the medications. It is very difficult to make the determination that a patient has idiopathic hypersomnia when the patient is already diagnosed with bipolar disorder and taking antidepressants. However, from a treatment standpoint, there is really no significant difference in the treatment. Treatment with stimulants is usually considered in your condition. The Vyvanse you were prescribed is a stimulant in the amphetamine category. There are also other categories of stimulants (such as modafinil and Armodafinil) that are not amphetamines that can be considered for severe sleepiness in the setting of a mood disorder. Adjusting the doses of your medications or varying the time you take them may help slightly.

The episodes you describe as “microsleeps” may be just that: sleep attacks. It seems that you maintain recollection of the sequence of events and you have some situational control on alertness. It seems that these episodes are not associated with dropping objects or loosing muscle control or tone. However, given your strong medical and family history of seizures, I would strongly recommend that you undergo evaluation by a specialized neurologist (epileptolgist). The specialist may recommend prolonged inpatient monitoring to rule out seizures. You are correct, lamictal is an anti-epileptic and it can affect the presentation of seizures. I am not qualified to comment further on this, but I think you have a very good indication for an evaluation by the neurologist.

The cognitive impairment you report as far as the memory and organizational problems can occur when someone has sleepiness. These cognitive skills require alertness to acquire and recall memories. Also organizational skills require a degree of focus and alertness. Again, the medications (especially lamictal, but also wellbutrin) and the underlying bipolar may affect this. It is possible that seizures would be associated with daytime decreased functionality as well. Here again, there may be a role for treatment with stimulants or medication change or adjustment. Neurocognitive testing can help identify the impairment you are reporting, and may distinguish dysfunctions related to decreased alertness or depression from a neuro-degenerative disorder.

You report abnormal behaviors that occur during sleep and may be originating from sleep. I assume alcohol or other substances are not an issue here. If seizures are ruled out, and your sleep study has already ruled out sleep apnea or another intrinsic sleep disordered (such as periodic limb movement of sleep, for which you are a candidate), then this behavior is likely related to a psychotic disorder. This may be related to the bipolar disorder. I did not find an association between your medications and visual hallucinations. However, lamictal and wellbutrin can affect dreams and it is possible you are awakening from a dream. In some cases, patients with underlying psychosis can experience hallucinations mainly at night and during brief awakenings. Your psychiatrist, more so than sleep doctor, can provide an explanation for this.

In summary, I recommend you talk to your doctors about neurologic evaluation for seizures, as the sleep study may not be completely sufficient to rule out seizures. Also, I recommend you discuss your medication regimen and the hallucinations with your psychiatrist. Also, please, bring up the use of stimulant therapy, because your symptoms are affecting your job, and likely your social life. Stimulants are not an easy decision, and they may not be completely effective, but may be worth a try. In the meantime, evaluate your sleep time and sleep hygiene and incorporate aerobic exercise which can contribute somewhat to daytime cognitive function and to the quality of sleep.

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Rami N Khayat, MD Rami N Khayat, MD
Clinical Assistant Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University